Arkansas, 2003

Hail and Lightning Strike in Arkansas, April 24, 2003

April 24, 2003 · NWS MEG · 4 events in 3 counties and zones

3 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 23, 8:31 PM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Apr 23, 8:31 PM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
931 PM CDT WED APR 23 2003

KNQA RADAR OTS AWAITING PARTS UNTIL LATE TOMORROW MORNING.

PRECIP APPROACHING LIT AT THIS TIME...SO UPDATED GRIDS TO PLAY UP
CHANCE OF THUNDER A LITTLE MORE OVERNIGHT...AND ZFP TO FRESHEN
WORDING. NO MAJOR CHANGES TO SCENARIO AT THIS POINT. WILL CHECK OUT
NEW MODEL RUNS AS THEY BECOME AVAILABLE.

.MEG...NONE.

WAGNER
Hazardous weather outlook, Apr 23, 4:00 AM CST, 22 hours before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

A DEVELOPING LOW PRESSURE SYSTEM WILL PROVIDE CHANCES OF SHOWERS AND
THUNDERSTORMS FROM LATE TONIGHT THROUGH FRIDAY. SOME STORMS MAY BE
SEVERE FROM THURSDAY AFTERNOON AND THROUGH EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AND THURSDAY NIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning. Local standard time, as filed.

Lightning, Mississippi

When
April 24, 2:00 AM CST to 2:05 AM CST
Where
Mississippi County, Burdette
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

A house was destroyed by a fire started by lightning.

Hail, Randolph

When
April 24, 8:05 PM CST to 8:20 PM CST
Where
Randolph County, Dalton
Measured
1.75 in hail
Property damage
$850
Reported by
EMERGENCY MANAGER
Coordinates
36.417, -91.150

Hail, Randolph

When
April 24, 8:27 PM CST to 8:35 PM CST
Where
Randolph County, Attica
Measured
1.25 in hail
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
36.350, -91.000

Hail, Craighead

When
April 24, 10:17 PM CST to 10:25 PM CST
Where
Craighead County, Jonesboro
Measured
0.88 in hail
Property damage
$50
Reported by
EMERGENCY MANAGER
Coordinates
35.833, -90.700

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350104, 5350101, 5350102, 5350103.